Minnesota, 2013

Hail and Damaging Wind in Minnesota, July 25, 2013

July 25, 2013 · NWS ARX · 5 events in 3 counties and zones

Thunderstorms developed rapidly during the early afternoon of July 25th across portions of southeast Minnesota. These storms produced large hail from the eastern sections of Fillmore County across Houston County before moving into Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$65,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed rapidly during the early afternoon of July 25th across portions of southeast Minnesota. These storms produced large hail from the eastern sections of Fillmore County across Houston County before moving into Wisconsin. The largest hail reported was half dollar sized near Lanesboro (Fillmore County). A second round of storms developed in the middle of the afternoon that had winds strong enough to blow down a section of corn near Granger (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 25, 11:52 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 25, 11:52 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 PM CDT THU JUL 25 2013

.MESOSCALE DISCUSSION...THIS AFTERNOON AND EVENING
ISSUED AT 1251 PM CDT THU JUL 25 2013

A PREFRONTAL TROUGH EXTENDING FROM ASHLAND WISCONSIN TO SIOUX
FALLS SOUTH DAKOTA CONTINUES TO MOVE SOUTHEAST TOWARD THE AREA.
THIS TROUGH WILL MOVE SOUTHWARD INTO THE INTERSTATE 90 COPRRIDOR
BY MID AFTERNOON AND IT WILL BE THE FOCUS FOR THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. AHEAD OF THIS SYSTEM...THE 0-6 KM
EFFECTIVE IS BECOMING FAVORABLE FOR THE SUPERCELL DEVELOPMENT. THE
MAIN QUESTION WILL BE WHETHER SO MANY CELLS WILL DEVELOP THAT THEY
WILL COMPETE FOR THE 1500 TO 2500 ML CAPES. MANY OF THE MESO
MODELS ARE SHOWING SCATTERED CONVECTION DEVELOPING THIS AFTERNOON
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND
SOUTHWEST WISCONSIN. BOTH THE ARW AND NMM EVOLVES INTO A LINE
ALONG THIS TROUGH AND AS THE COLD POOL DEVELOPS IT CONTINUES TO
PROGRESS SOUTH INTO IOWA AND NORTHERN ILLINOIS. IT THEN DEVELOPS
ANOTHER AREA OF SCATTERED CONVECTION AHEAD OF THE MAIN SHORT WAVE
TROUGH AND COLD FRONT. MEANWHILE THE HRRR SUGGESTS THAT SCATTERED
CONVECTION WILL DEVELOP ALONG THE TROUGH THIS AFTERNOON AND THEN
A BETTER LINE OF CONVECTION DEVELOPS AHEAD OF THE MAIN SHORT WAVE
TROUGH AND COLD FRONT. OVERALL...THINK THAT THE ARW AND NMM HAVE
TOO MUCH CAPE IN THEM /THEY HAVE SURFACE DEW POINTS IN THE LOWER
70S WHICH DOES NOT SEEM LIKELY/ AND THUS THEY ARE RAMPING UP THE
CONVECTION TOO MUCH THIS AFTERNOON...THEREFORE...LEANING MORE
TOWARD THE HRRR. WITH THIS IN MIND...EXPECT ISOLATED SUPERCELL
THUNDERSTORMS TO DEVELOP WITH DAMAGING WINDS AND ISOLATED LARGE
HAIL THE PRIMARY CONCERN BETWEEN 2 PM AND 10 PM.

&&

.UPDATE...
ISSUED AT 647 AM CDT THU JUL 25 2013

SHOWERS AND A FEW THUNDERSTORMS HAVE DROPPED INTO PORTIONS OF
SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN EARLY THIS
MORNING...AHEAD OF A SHORTWAVE THAT AS OF 11Z WAS LOCATED NEAR
MINNEAPOLIS. THESE SHOWERS AND STORMS SHOULD CONTINUE MARCHING
SOUTHEAST THROUGH MUCH OF THE FORECAST AREA...AIDED BY A ZONE OF
850MB MOISTURE TRANSPORT AHEAD OF THE SHORTWAVE.

DURING THE AFTERNOON AND EVENING...MESOSCALE MODEL GUIDANCE FROM
THE LAST FEW HRRR RUNS...THE 25.00Z HIRES-ARW/HIRES-NMM/NSSL WRF-
ARW ARE ALL IN PRETTY GOOD AGREEMENT IGNITING CONVECTION AS EARLY
AS 19-20Z ACROSS SOUTHERN MN AND NORTHERN IOWA. APPEARS TWO
FORCING MECHANISM COME INTO PLAY:

1. 850MB MOISTURE TRANSPORT AHEAD OF A CONVECTIVE SHORTWAVE
EMANATING OUT OF THE STORMS CURRENTLY IN WESTERN SOUTH DAKOTA.
2. THE COLD FRONT CURRENTLY ALONG THE DAKOTAS/MN BORDER.

THE QUESTION BECOMES DO THE STORMS GET OUT OF HERE QUICKER THAN
FORECAST WHICH THE AFOREMENTIONED MESOSCALE MODELS SUGGEST. GOING
FOR THE QUICKER EXIT OF STORMS WOULD BE THE COOLING OUTFLOWS FROM
THE STORMS STABILIZING THE ATMOSPHERE...AND POSSIBLY PUSHING THE
COLD FRONT THROUGH FASTER. HOWEVER...THEN THERE IS THE 25.00Z
ECMWF/REGIONAL CANADIAN MODELS WHICH SEEM TO PUT MORE FOCUS ON
CONVECTIVE ACTIVITY IN THE EVENING. THESE MODELS RELY ON A
STRONGER INCREASE OF 850MB MOISTURE TRANSPORT AHEAD OF THE
SHORTWAVE TROUGH DROPPING OUT OF SOUTHERN MANITOBA INTO NORTHERN
MN. FOR NOW HAVE TRENDED THE TONIGHT FORECAST TO BE A COMPROMISE
APPROACH BETWEEN THE ECMWF AND HI RESOLUTION MODEL
GUIDANCE...LOWERING CHANCES A LITTLE BIT OVER NORTHWESTERN
PORTIONS OF THE FORECAST AREA FOR THE EVENING. THE SPEED THAT
CONVECTION GETS OUT OF HERE WILL HAVE TO BE LOOKED AT MORE THROUGH
THE DAY.

SEVERE POTENTIAL REMAINS...WITH 25.09Z HRRR SUGGESTING AN ISOLATED
SEVERE STORM OR TWO POSSIBLE. TIME PERIOD OF SEVERE POTENTIAL ON
TRACK...BETWEEN 3 AND 8 PM.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 357 AM CDT THU JUL 25 2013

MAIN FORECAST CONCERNS ARE ON SHOWER AND THUNDERSTORM CHANCES
TODAY WITH THE POTENTIAL FOR STRONG TO SEVERE STORMS. FOCUS THEN
TURNS TO SHOWER AND STORM CHANCES FRIDAY...THEN ONTO TEMPERATURES
FOR THE WEEKEND.

LATEST WATER VAPOR IMAGERY AND 500 MB RAP ANALYSIS SHOWED NORTHWEST
FLOW ALOFT ACROSS THE UPPER MIDWEST. SEVERAL EMBEDDED SHORTWAVES
NOTED IN THE THE FLOW WITH A LEADING WEAK WAVE OVER SOUTH CENTRAL
MINNESOTA AND ANOTHER WAVE MOVING INTO NORTHWEST SOUTH DAKOTA. A
POTENT TROUGH WAS DIGGING INTO SOUTHERN SASKATCHEWAN/MANITOBA. THIS
TROUGH WILL BRING FALL-LIKE TEMPERATURES TO THE REGION FOR THE
WEEKEND. SURFACE OBSERVATIONS SHOWED A COLD FRONT EXTENDING FROM
NORTH CENTRAL MINNESOTA SOUTHWEST ACROSS SOUTHERN NORTH DAKOTA AND
WAS PUSHING SOUTHEAST. A PREFRONTAL TROUGH WAS NOTED AS WELL
STRETCHING FROM NORTHEAST MINNESOTA SOUTH THROUGH CENTRAL MINNESOTA
INTO EASTERN SOUTH DAKOTA.THE TROUGH AND COLD FRONT WILL BE THE
FOCUS FOR SHOWER AND STORM DEVELOPMENT LATE THIS MORNING THROUGH THE
AFTERNOON HOURS AND INTO THIS EVENING.

ISOLATED SHOWERS AND STORMS WILL JUST EDGE INTO SOUTHEAST MINNESOTA
AND WEST CENTRAL WISCONSIN THIS MORNING AS WEAK 850 MB MOISTURE
TRANSPORT MOVES INTO THE AREA. THIS ACTIVITY SHOULD WEAKEN AS IT
SLIDES SOUTHEAST THIS MORNING. ADDITIONAL DEVELOPMENT IS EXPECTED BY
LATE MORNING ALONG THE PREFRONTAL TROUGH LATE THIS MORNING INTO THE
EARLY AFTERNOON HOURS. MID AND HIGH LEVEL CLOUDS WORKING INTO THE
AREA FROM THE WEST WILL HAVE AN IMPACT ON HOW MUCH SURFACE
TEMPERATURES WARM TODAY. DEPENDING ON HOW MUCH WARMING
OCCURS...SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY IN THE 3 TO 8 PM
TIMEFRAME. 0-6 KM BULK SHEAR VALUES INCREASE FROM AROUND 25 KTS
LATE THIS MORNING TO 35 TO 40 KTS LATE AFTERNOON INTO THE EVENING
HOURS. THE NAM CONTINUES TO BUILD STRONG INSTABILITY THIS
AFTERNOON WITH 0-3 KM MUCAPE VALUES CLIMBING TO AROUND 3000 J/KG.
THIS WOULD BE IF DEWPOINTS WOULD CLIMB INTO THE UPPER 60S TO LOWER
70S AND SURFACE TEMPERATURES WARM INTO THE LOWER 80S. SURFACE
TEMPERATURES ARE FORECAST TO CLIMB INTO THE UPPER 70S TO THE LOWER
80S BUT DEWPOINTS WILL BE MUCH LESS...IN THE 62 TO 65 DEGREE
RANGE. THINKING 0-3KM MUCAPE VALUES IN THE 1200 TO 1700 J/KG RANGE
SEEM MORE REALISTIC. THE POTENTIAL EXIST FOR A FEW ROUNDS OF
SHOWERS AND STORMS ALONG THE PREFRONTAL TROUGH AND ANOTHER TONIGHT
AS THE UPPER TROUGH DIVES SOUTHEAST INTO THE REGION AND THE COLD
FRONT EDGES CLOSER TO THE FORECAST AREA. IF STORMS HOLD OFF UNTIL
MID TO LATE AFTERNOON...LARGE HAIL AND DAMAGING WINDS MAY OCCUR
WITH THE STRONGER STORMS. THE FRONT IS EXPECTED TO PUSH THROUGH
THE FORECAST AREA LATE TONIGHT INTO EARLY FRIDAY MORNING TAKING
THE BULK OF THE INSTABILITY SOUTH OF THE AREA. HOWEVER...THE
TROUGH WILL MOVE IN ITS WAKE WITH SHOWER AND ISOLATED STORM
CHANCES PERSISTING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 357 AM CDT THU JUL 25 2013

SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING...ESPECIALLY
ACROSS CENTRAL AND FAR SOUTHWEST WISCONSIN. THE UPPER LEVEL TROUGH
THEN DIVES INTO THE AREA LATE FRIDAY MORNING INTO FRIDAY AFTERNOON.
SCATTERED TO NUMEROUS SHOWERS WILL DEVELOP AS COLDER AIR ALOFT MOVES
INTO THE AREA. THE TROUGH WILL REMAIN OVER THE REGION FRIDAY NIGHT
INTO SATURDAY AS AN UNSEASONABLY COLD AIRMASS MOVES IN. 850 MB
TEMPERATURE STANDARDIZED ANOMALIES FALL INTO THE -2.0 TO -2.5
RANGE...SUGGESTING NEAR RECORD COOL TEMPERATURES FOR THIS TIME OF
YEAR. HIGH TEMPERATURES ON SATURDAY WILL STRUGGLE TO GET OUT OF THE
60S. IN FACT...IT APPEARS LA CROSSE MAY SEE A RECORD LOWEST HIGH
TEMPERATURE FOR THE DATE. LATEST FORECAST IS 68 DEGREES AT LA
CROSSE. THIS WOULD BREAK THE OLD RECORD OF 69 SET BACK IN 1981.
FORECAST MODELS SUGGEST THERE WILL BE ENOUGH INSTABILITY ON SATURDAY
AFTERNOON TO GENERATE SOME SHOWERS...MAINLY ALONG AND NORTH OF
INTERSTATE 94. THIS MAKES SENSE LOOKING AT FORECAST SOUNDINGS
SHOWING SOME WEAK CAPE DURING THE AFTERNOON HOURS. HAVE ADDED A
SLIGHT CHANCE OF SHOWERS OVER CENTRAL WISCONSIN TO ACCOUNT FOR THIS.
ANOTHER SHORTWAVE ROTATES INTO NORTHERN WISCONSIN SATURDAY
NIGHT...BRINGING ADDITIONAL CHANCES FOR SHOWERS OVER NORTH CENTRAL
WISCONSIN. FLOW ALOFT THEN FINALLY STARTS TO TRANSITION TO ZONAL
EARLY NEXT WEEK AS THE TROUGH PUSHES EAST OF THE REGION INTO THE
EASTERN GREAT LAKES. TEMPERATURES WILL RETURN TO MORE SEASONABLE
VALUES FOR NEXT WEEK WITH HIGH CLIMBING BACK INTO THE UPPER 70S TO
AROUND 80. SEVERAL EMBEDDED WAVES IN THE ZONAL FLOW WILL BRINGING
PERIODIC CHANCES FOR SHOWERS AND STORMS MAINLY MONDAY NIGHT
THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1251 PM CDT THU JUL 25 2013

A TROUGH OF LOW PRESSURE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
WESTERN WISCONSIN THIS AFTERNOON. THESE WILL AFFECT KRST AFTER
25.19Z AND KLSE AFTER 25.20Z. AS THIS TROUGH WEAKENS EARLY THIS
EVENING...THERE MAY BE A BRIEF BREAK BEFORE ANOTHER SHORT WAVE
TROUGH BRINGS ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE
AREA. IT LOOKS LIKE THIS ACTIVITY WITHH MOVE SOUTH OF KRST BY
26.10Z AND KLSE BY 26.12Z. THE MODELS HINT THAT THERE MAY BE A
BRIEF PERIOD OF MVFR CLOUDS IN THE WAKE OF THIS SYSTEM. HOWEVER
WITH THIS BEING A TYPICAL BIAS WITH THESE MODELS...HELD OFF
MENTIONING THEM AT THIS TIME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MESOSCALE...BOYNE
UPDATE...AJ
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...BOYNE
Hazardous weather outlook, Jul 25, 12:11 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
111 PM CDT THU JUL 25 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
111 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
COLD FRONT THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING OF DAMAGING WINDS AND LARGE HAIL
BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE REMAINS A CHANCE FOR THUNDERSTORMS ON FRIDAY...MAINLY DURING
THE MORNING. LIGHTNING WOULD BE THE MAIN HAZARD WITH THESE
STORMS.

THE NEXT THUNDERSTORM CHANCES IN THE FORECAST ARE FROM MONDAY
THROUGH WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL OCCUR FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN THE HOURS OF 2 AND 10 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ/BOYNE

In the hours before

Special weather statement, Jul 25, 12:22 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
122 PM CDT THU JUL 25 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-252000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
NEW HAMPTON...OELWEIN...ROCHESTER...WINONA...AUSTIN
122 PM CDT THU JUL 25 2013

...STORMS DEVELOPING OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA...

THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS PORTIONS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH THE NEXT FEW HOURS.
A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL...BRIEF HEAVY RAIN
AND GUSTY WINDS POSSIBLE. AT 115 PM...THE MAIN SHOWERS AND
THUNDERSTORMS WERE LOCATED ALONG THE INTERSTATE 90 CORRIDOR WITH
THE STRONGEST STORMS NEAR MANKATO MINNESOTA AND BETWEEN AUSTIN AND
ROCHESTER MINNESOTA.

HALBACH

The radar

The La Crosse radar (KARX), 68 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fillmore

When
July 25, 12:53 PM CST
Where
Fillmore County, 2.94 mi NNE of Isinours
Measured
1.25 in hail
Reported by
Public
Coordinates
43.760, -92.030

Half dollar sized hail was reported northwest of Lanesboro.

Hail, Houston

When
July 25, 1:54 PM CST
Where
Houston County, 1 mi W of La Crescent
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.830, -91.300

Quarter sized hail fell in La Crescent.

Lightning, Olmsted

When
July 25, 2:17 PM CST
Where
Olmsted County, 3.41 mi N of (Rst)rochester Muni
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.969, -92.490

A lightning strike ruptured a gas line and started a house fire on the southwest side of Rochester. The damage was limited to the gas line, electrical circuits and charring of the first floor joists.

Thunderstorm Wind, Fillmore

When
July 25, 2:30 PM CST
Where
Fillmore County, 2.96 mi N of Granger to 0.96 mi NNE of Granger
Measured
50 kt (58 mph) estimated gust
Crop damage
$65,000
Reported by
Fire Department/Rescue
Coordinates
43.543, -92.102

Large areas of corn were blown down just northeast of Granger along 275th Avenue between State Highway 44 and County Road 30.

Hail, Fillmore

When
July 25, 2:31 PM CST
Where
Fillmore County, 2.12 mi WSW of Harmony
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.540, -92.060

Quarter sized hail fell west of Harmony.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465846, 465849, 466109, 465893, 465897.